North Dakota, 2021Flash Flooding in North Dakota, July 15, 2021
July 15, 2021 · NWS FGF · 3 events in 1 county or zone
Isolated flash flooding was observed across portions of Grand Forks County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- $290,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated flash flooding was observed across portions of Grand Forks County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 15, 1:33 PM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 15, 1:33 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
233 PM CDT Thu Jul 15 2021
.SHORT TERM...(This evening through Friday night)
Issued at 226 PM CDT Thu Jul 15 2021
Decreasing impacts are expected tonight as southwesterly winds
increase and help scour out the low-level smoke across eastern ND
and west central MN. A few weak cells may develop west of the
valley this afternoon but will be short-lived and erode after sunset.
High pressure now over the top of Lake Superior is resulting in
increasing return flow into central ND. The increase in WAA is
resulting in widely isold showers/possible a clap of thunder from
the upper James Valley into the northern Red River Valley, where
MLCAPE values are around 500 to 750 J/Kg. Shear values continue to
remain nil so any cells that develop will be rather slow moving
and short lived. More likely to see some spits of rain with this
activity, although some small hail with the strongest storms is
possible.
The SW winds are improving visibilities across eastern ND and smoke
smell is not as noticeable, however some reports or irritated eyes
remain. Will keep FU in on the east side of the river where winds
will be lighter and persist through mid-morning Friday. South winds
increase more in velocity tomorrow, resulting in highs in the upper
80s and lower 90s. There is potential for elevated smoke from fires
over the PAC NW to move into eastern ND late in the period, which
could impact afternoon highs. This episode should not be as
noticeable at the surface. Overall, a dry and breezy next couple of
days as a hotter airmass returns to the area.
.LONG TERM...(Saturday through Thursday)
Issued at 226 PM CDT Thu Jul 15 2021
Overall dry and warm conditions are expected across the region in
the extended time frame. Ensemble guidance brings the strong upper
ridge to the area this weekend and through the first part of the
week with the heat wave having a high confidence of occurrence.
Short term impacts will primarily be tied to above normal summer
temperatures with highs in the mid to upper 90s most likely with
some guidance suggesting triple digits are possible on the warmest
days of Tuesday and Wednesday when the thermal ridge axis settles
over the area. Long term impacts would be to enhance the ongoing
drought conditions and deteriorating crop conditions. As the upper
ridge weakens, weak short wave activity and weak surface wind shifts
or boundaries will eventually bring the chance for thunderstorms by
Tuesday night or Wednesday to the northern half of the area. This
will bring cooler temps however still above normal temps to the
area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu Jul 15 2021
Increasing SW winds will help improve vsbys related to smoke for
the remainder of the afternoon. Otherwise, mostly clear skies with
exception of TVF/BJI seeing remnants of earlier convective
activity...those clouds should thin out/move east by end of first
six hour period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
SHORT TERM...Speicher
LONG TERM...JK
AVIATION...Speicher
Hazardous weather outlook, Jul 15, 1:46 PM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
246 PM CDT Thu Jul 15 2021
MNZ001>009-013>017-022>024-027>032-040-162000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
246 PM CDT Thu Jul 15 2021
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Smoke from Canadian wildfires will bring poor air quality to
portions of northwestern and west central Minnesota today and
tonight. Sensitive groups such as people with lung and heart
disease as well as the very old and very young, may experience
negative affects of breathing in the unhealthy air. Some portions
of northwestern Minnesota near the Red River Valley could see air
quality become bad enough to be unhealthy for all people.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ006>008-014>016-024-026>030-038-039-049-052>054-162000-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
246 PM CDT Thu Jul 15 2021
This hazardous weather outlook is for portions of eastern North
Dakota.
.DAY ONE...This Afternoon and Tonight
Isolated storms are possible west of the valley late this
afternoon into the early evening. Small hail and lightning are the
primary threats, and coverage will be very isolated. Smoke from
Canadian wildfires may bring breathing problems for sensitive
groups through the evening hours..
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Speicher
In the hours before
Special weather statement, Jul 15, 2:36 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
336 PM CDT Thu Jul 15 2021
NDZ027-152100-
Grand Forks ND-
336 PM CDT Thu Jul 15 2021
...SPECIAL WEATHER STATEMENT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm near
McCanna, or 25 miles west of Grand Forks. This storm was nearly
stationary.
Penny sized hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Honeyford and Arvilla around 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4799 9773 4811 9761 4803 9735 4784 9746
TIME...MOT...LOC 2035Z 300DEG 4KT 4800 9759
JK
Flash Flood, Grand Forks
- When
- July 15, 4:41 PM CST
- Where
- Grand Forks County, 1.15 mi SW of Mc Canna to 1.05 mi WSW of Mc Canna
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $40,000
- Reported by
- Public
- Coordinates
- 47.960, -97.590
Report and video of water flowing over and washing out a county road. Posted via social media.
Flash Flood, Grand Forks
- When
- July 15, 5:30 PM CST
- Where
- Grand Forks County, 3.6 mi NW of Mc Canna to 3.75 mi NW of Mc Canna
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 48.010, -97.620
Increased flooding developing in Hegland Township. Roads washing over in several locations and barricades going up.
Flash Flood, Grand Forks
- When
- July 15, 6:30 PM CST
- Where
- Grand Forks County, 1.85 mi E of Mc Canna to 1.34 mi ENE of Mc Canna
- Cause
- Heavy Rain
- Property damage
- $15,000
- Crop damage
- $150,000
- Reported by
- Public
- Coordinates
- 47.970, -97.530
Overland flooding developed across central and northern portions of Hegland Township, with flood waters washing over farmyards and roadways in route to smaller coulees and into the Turtle River.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 15 to 17, 2021$525,000 · 50 kt wind · 13 events
- Flash Flooding and Damaging Winds in Arizona, July 15, 2021$266,000 · 63 kt wind · 10 events
- Flash Flooding and Damaging Winds in Arizona, July 15, 2021$105,000 · 60 kt wind · 5 events
- Flash Flood and Damaging Winds in Indiana, July 15, 2021$43,000 · 55 kt wind · 6 events
- Tornado and Flash Flooding in Kansas, July 15 to 17, 2021$600 · EF0 · 28 events
- Damaging Wind in Wisconsin, July 15, 2021$20,000 · 52 kt wind · 1 event
- Flash Flood and Flood in Texas, July 15 to 17, 202161 kt wind · 8 events
- Hail in Wyoming, July 15, 20211.5 in hail · 3 events
- Damaging Winds in Idaho, July 15, 202161 kt wind · 3 events
- Flash Flooding in Illinois, July 15, 20212 events
- Hail and Damaging Wind in Colorado, July 15, 20212 in hail · 2 events
- Damaging Winds in New Mexico, July 15, 202158 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975836, 975837, 975838.